Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 286, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 6, 2007, 2:17 AM CDT for Hanson County, McCook County, South Dakota. It was in force for 20 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2007, 2:17 AM CDT (07:17 UTC)
- Expired
- Oct 6, 2007, 2:37 AM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Hanson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 2:20 AM CDT | HAIL 0.88 | 3 Ene Farmer, SD | HAIL FELL FOR 10 MINUTES. ACCOMPANIED BY ABOUT A QUARTER INCH OF RAIN WITH LITTLE WIND. |
| Oct 6, 2:30 AM CDT | HAIL 0.88 | 3 Ene Farmer, SD | HAIL FELL FOR 10 MINUTES. ACCOMPANIED BY ABOUT A QUARTER INCH OF RAIN WITH LITTLE WIND. |
| Oct 6, 2:35 AM CDT | HAIL 1 | 2 N Spencer, SD | HAIL OF VARYING SIZES UP TO QUARTER SIZE FELL. HAIL LASTED FOR ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 060718
SVRFSD
SDC061-087-060745-
/O.NEW.KFSD.SV.W.0286.071006T0717Z-071006T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 AM CDT SAT OCT 6 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
NORTHWESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 245 AM CDT
* AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES SOUTH OF FARMER...OR ABOUT 18 MILES EAST
OF MITCHELL...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL HANSON COUNTY EAST OF FARMER THROUGH 230 AM CDT
RURAL MCCOOK COUNTY NORTH OF SPENCER THROUGH 245 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4385 9759 4384 9738 4377 9736 4363 9760
4361 9772 4370 9774
TIME...MOT...LOC 0717Z 220DEG 33KT 4371 9763
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 060728
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 AM CDT SAT OCT 6 2007
SDC061-060738-
/O.CAN.KFSD.SV.W.0286.000000T0000Z-071006T0745Z/
HANSON SD-
228 AM CDT SAT OCT 6 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANSON COUNTY IS
CANCELLED...
THE STORM HAS MOVED INTO NORTHWESTERN MCCOOK COUNTY.
LAT...LON 4371 9760 4383 9761 4385 9759 4384 9738
4377 9736
TIME...MOT...LOC 0728Z 220DEG 33KT 4378 9753
$$
SDC087-060745-
/O.CON.KFSD.SV.W.0286.000000T0000Z-071006T0745Z/
MCCOOK SD-
228 AM CDT SAT OCT 6 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN MCCOOK COUNTY...
AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 4 MILES NORTHEAST OF SPENCER...OR ABOUT 24
MILES EAST OF MITCHELL...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL MCCOOK COUNTY NORTH OF SPENCER THROUGH 245 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4371 9760 4383 9761 4385 9759 4384 9738
4377 9736
TIME...MOT...LOC 0728Z 220DEG 33KT 4378 9753
$$
CHAPMAN000
WWUS53 KFSD 060737
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 AM CDT SAT OCT 6 2007
SDC087-060746-
/O.CAN.KFSD.SV.W.0286.000000T0000Z-071006T0745Z/
MCCOOK SD-
236 AM CDT SAT OCT 6 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCOOK COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE...MOVING INTO AREAS
SOUTHEAST OF CANOVA. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA THROUGH 400 AM...WITH THREAT FOR SMALL HAIL AND BRIEF HEAVY
RAINFALL.
LAT...LON 4371 9760 4383 9761 4385 9759 4384 9738
4377 9736
TIME...MOT...LOC 0736Z 220DEG 33KT 4384 9747
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 8:30 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Oct 5, 8:30 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT FRI OCT 5 2007 .DISCUSSION... A SMALL AREA OF CONVECTION HAS DEVELOPED OVER S CNTRL NEB THIS EVENING ALONG THE LEADING EDGE OF A S/WV. WAVE WILL MOVE NE INTO ERN PORTIONS OF THE CWA AFTER MIDNIGHT. WILL LIKELY BE ADDING A CHANCE OF THUNDERSTORMS TO THE GRIDS AND ZFP WITH THIS FEATURE. ALSO STEEP MIDLEVEL LAPSE RATES LEND TO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. EFFECTIVE SHEAR IS IMPRESSIVE HOWEVER HIGH FREEZING LEVELS WILL LIMIT ANY HAIL THREAT AND STRONG BNDRY LAYER INVERSION STRONG...SO LITTLE IN THE WAY OF A WIND THREAT. OTHERWISE...FORECAST LOOKS ON TRACK WITH UNSEASONABLY WARM OVERNIGHT LOWS...WITH RECORDS LIKELY IN MANY LOCATION. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED TONIGHT AS A WARM FRONT LIFT NORTH OUT OF THE AREA. KHON SOME IFR FOG CONDITIONS FROM ABOUT 9Z-13Z...WHILE SUX AND FSD COULD SEE MVFR CEILINGS IN THE SAME TIME FRAME. ALSO WILL SEE A CHANCE FOR THUNDERSTORMS AROUND MIDNIGHT AT SUX AND FSD. && .PREV DISCUSSION... SFC WARM FRONT HAS LIFTED PRETTY MUCH NORTH OF THE AREA THIS AFTERNOON...DRAPED FROM JUST NORTH OF HURON TO JUST NORTH OF MARSHALL. NICE TEMPERATURE CONTRAST WITH 73 AT HON AND 56 AT ABR AT 17Z. DEW POINTS HAVE CONTINUED TO CREEP UP...AND ARE NOW IN THE LOW TO MID 60S IN MOST LOCATIONS. WILL KEEP THE DEW POINTS NEAR THIS RANGE THROUGH THE NIGHT WITH SUSTAINED SOUTH WINDS AROUND 10-15 MPH AND A DECENT INVERSION. MAY SEE SOME FOG IN THE FAR NORTHERN CWA NEAR FRONT...OTHERWISE NOT ANTICIPATING ANY PRECIPITATION...THOUGH WILL HAVE TO KEEP AN EYE OUT FOR AN OUTSIDE CHANCE OF A FEW SHOWERS TONIGHT AS WEAK MID LEVEL WAVE MOVES THROUGH. NOT A LOT OF MOISTURE SO CAPPING WILL BE AN ISSUE WITH ANYTHING THAT TRIES TO DEVELOP. WILL CONTINUE THE RECORD WARM LOWS FOR TONIGHT WITH MID AND UPPER 60S FOR MOST LOCATIONS. WILL HAVE TO WATCH THE CENTRAL JAMES VALLEY AS COLD AIR JUST UPSTREAM COULD LEAK SOUTHWARD IF SOUTH WINDS WEAKEN ENOUGH TONIGHT. UNSEASONABLY WARM CONDITIONS WILL PERSIST ON SATURDAY UNDER A STRONG LOW LEVEL SOUTHERLY FLOW...AND WITH 850 MB TEMPERATURES PROGGED TO BE IN THE LOWER TO MID 20S...GOOD MIXING WILL YIELD HIGHS IN THE MID TO UPPER 80S ACROSS THE CWA...WITH A FEW RECORDS POSSIBLE. WITH AN INCREASING PRESSURE GRADIENT IN RESPONSE TO THE APPROACHING SURFACE TROUGH TO THE WEST...WILL BE ANOTHER WINDY DAY WITH 850 MB AND 925 MB WINDS AVERAGING AROUND 40 KT AND 30 KT RESPECTIVELY. BOTH THE GFS AND NAM ARE IN AGREEMENT ON KEEPING THE FRONTAL BOUNDARY TO THE WEST OF OUR CWA UNTIL TOMORROW EVENING...PUSHING INTO OUR FAR WESTERN ZONES AROUND 00Z...THEN MOVING SLOWLY TO THE EAST DURING THE OVERNIGHT HOURS OF SATURDAY INTO SUNDAY. BY 12Z SUNDAY MORNING...FRONT IS EXPECTED TO BE SITUATED ROUGHLY FROM MARSHALL TO SIOUX FALLS TO NEAR YANKTON. IF CONVECTION DEVELOPS EARLY ENOUGH ON SATURDAY EVENING...STILL APPEARS THAT SEVERE WEATHER WILL BE POSSIBLE IN THE FAR WEST WITH LI VALUES OF -4 TO -5...ML CAPE OF 1600 J/KG...BULK SHEAR OF 40 KTS...AND MINIMAL CIN VALUES. OUT AHEAD OF THE FRONT...LOW TEMPERATURES WILL HAVE TROUBLE DROPPING MUCH BELOW 70 DEGREES IN THE EASTERN HALF OF THE CWA BY EARLY SUNDAY MORNING. THE FRONT WILL CONTINUE TO PUSH ACROSS THE FA THROUGH THE DAY ON SUNDAY...WITH TEMPERATURES STEADY TO SLOWLY FALLING BEHIND THE FRONT IN THE WEST AND CENTRAL...BUT WARMING UP IN THE SOUTHEAST THROUGH EARLY AFTERNOON...THEN FALLING AFTER AROUND 18Z. TRIED TO KEEP HIGHEST POPS ALONG FRONT...THOUGH IN A RATHER WIDE BAND WITH SOME UNCERTAINTY ON EXACT TIMING OF FRONTAL PASSAGE. MODELS BEGIN TO DIVERGE BY MONDAY ON TRACK AND TIMING OF MAIN UPPER LOW...WITH THE 12Z NAM CARRYING IT FARTHER TO THE NORTH THAN THE 12Z GFS...AND THE ECMWF AND CANADIAN ALL IN RATHER POOR AGREEMENT ON EVENTUAL TRACK AND SPEED OF EXITING LOW. WITH THE LOW CONFIDENCE...WAS RATHER DIFFICULT TO DEFINE WHERE HIGHEST POPS WOULD BE DURING THE DAY ON MONDAY...THOUGH ATTEMPTED TO PLACE THEM WHERE MOST LIKELY AREAS WOULD BE AFFECTED...MAINLY IN THE EASTERN HALF OF OUR AREA. DOES LOOK LIKE PRECIPITATION WILL BE PULLING OUT OF THE REGION SOMETIME ON MONDAY NIGHT HOWEVER. AFTER THAT...EXPECT DRYING THROUGH THE MIDDLE OF NEXT WEEK WITH AN UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL UNITED STATES. TEMPERATURES WILL BE CLOSE TOM NORMAL FOR THIS TIME OF YEAR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL/08/JM
Hazardous weather outlook, Oct 5, 10:42 AM CDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT FRI OCT 05 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1042 AM CDT FRI OCT 05 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DEVELOP WEST OF THE MISSOURI RIVER LATE SATURDAY AFTERNOON. THESE STORMS WILL CROSS THE RIVER AND MOVE TOWARD HURON...CHAMBERLAIN AND LAKE ANDES AFTER SUNSET. A FEW STORMS MAY PRODUCE LARGE HAIL...UP TO HALF DOLLAR SIZE...AND WIND GUSTS UP TO 65 MPH WEST OF A LINE FROM HURON TO LAKE ANDES. AS THE STORMS MOVE TO THE EAST...THE SEVERE THREAT WILL LESSEN ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO QUARTER SIZE AS FAR EAST AS DE SMET AND TYNDALL. ON SUNDAY...THUNDERSTORMS ARE EXPECTED MUCH OF THE DAY WEST OF A LINE FROM MARSHALL TO VERMILION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS WILL DEVELOP ON SUNDAY AFTERNOON OVER NORTHWEST IOWA AND ADJACENT AREAS OF SOUTHWEST MINNESOTA. AT THIS TIME...AMPLE CLOUD COVER IS EXPECTED TO PREVENT STORMS FROM BECOMING SEVERE. HOWEVER...IF TEMPERATURES ARE ABLE TO WARM NEAR 80 DEGREES...A FEW SEVERE STORMS MAY DEVELOP FROM JACKSON MINNESOTA TO SIOUX CITY IOWA. THUNDERSTORMS ARE AGAIN POSSIBLE ALONG AND EAST OF INTERSTATE 29 ON MONDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE MORNING AND INTO MID AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX CITY IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Oct 6, 12:59 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1259 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 2 SW BEAVER CREEK 43.59N 96.39W
10/06/2007 E0.75 INCH ROCK MN TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Oct 6, 1:12 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 4 E PARKER 43.40N 97.06W
10/06/2007 M1.00 INCH TURNER SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Oct 6, 1:38 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 1 ESE MAGNOLIA 43.64N 96.05W
10/06/2007 E0.75 INCH NOBLES MN LAW ENFORCEMENT
&&
JCHAPMANLocal storm report, Oct 6, 1:42 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 1 ESE MAGNOLIA 43.64N 96.06W
10/06/2007 E0.75 INCH ROCK MN LAW ENFORCEMENT
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 22 min |
| Oct 6, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 18 min |
| Oct 6, 2:47 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.